Alert archive / Nebraska / Flash Flood Warnings in 2018

Flash Flood Warning 15, NWS Omaha, NE

June 26, 2018Colfax County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jun 26, 2018, 4:45 PM CDT for Colfax County, Nebraska. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2018, 4:45 PM CDT (21:45 UTC)
Expired
Jun 27, 2018, 4:45 AM CDT
In force
12 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

County Colfax County, NE

The radar

The Omaha radar (KOAX), 51 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 6:00 PM CDTFLASH FLOOD2 W Rogers, NECOLFAX COUNTY EMERGENCY MANAGEMENT REPORTS THAT FLASH FLOODING OCCURRED THROUGH THE EVENING OF JUNE 26 DUE TO A LEVEE FAILURE ON HUGHES PAYZANT DITCH. THIS FLOODING IMPACTED COUNTY ROADS. THE EXTENT OF ROAD DAMGE IS UNKNOWN AND WATERS ARE RECEDING BUT FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 75 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

271 
WGUS53 KOAX 262145
FFWOAX
NEC037-270945-
/O.NEW.KOAX.FF.W.0015.180626T2145Z-180627T0945Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
445 PM CDT TUE JUN 26 2018

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  A Levee Failure in...
  Southeastern Colfax County in northeastern Nebraska...

* Until 445 AM CDT Wednesday.

* At 435 PM CDT, Colfax County Emergency Management reported that 
  the north railroad levee on the Hughes Payzant Ditch failed 
  between county road 15 and county road 16, causing flash flooding 
  of immediately surrounding areas. Colfax County Emergency 
  Management reported that flood waters are imminent in and near the 
  village of Rogers. The exact timing of the arrival of flood waters 
  at Rogers is unknown at this time, but is expected to occur this 
  evening or very early Wednesday morning.

* Locations impacted include...
  Rogers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4148 9691 4146 9691 4143 9698 4143 9699
      4148 9701

$$

BLB
2 follow-up statements
588 
WGUS73 KOAX 270039
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
739 PM CDT TUE JUN 26 2018

NEC037-270945-
/O.CON.KOAX.FF.W.0015.000000T0000Z-180627T0945Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NE-
739 PM CDT TUE JUN 26 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
WEDNESDAY FOR SOUTHEASTERN COLFAX COUNTY...

At 730 PM CDT, emergency management reported that the breach in the 
Union Pacific levee between county roads 15 and 16 had widened 
slightly. Flash flooding remains likely in areas immediately 
surrounding the breached levee. Some flooding could develop as far 
east as the town of Rogers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4148 9691 4146 9691 4143 9698 4143 9699
      4148 9701

$$

MEAD
198 
WGUS73 KOAX 270948
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
448 AM CDT WED JUN 27 2018

NEC037-270958-
/O.EXP.KOAX.FF.W.0015.000000T0000Z-180627T0945Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NE-
448 AM CDT WED JUN 27 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN COLFAX COUNTY HAS
EXPIRED...

Flood waters continue to slowly reced. Flooding is no longer 
expected to pose a threat. Please continue to heed any remaining 
road closures.

LAT...LON 4148 9691 4146 9691 4143 9698 4143 9699
      4148 9701

$$

MILLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 3:26 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 26, 3:26 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
326 PM CDT Tue Jun 26 2018

.SHORT TERM...(Tonight through Friday)
Issued at 317 PM CDT Tue Jun 26 2018

Mid/upper level low continues to move across northern Iowa this
afternoon per latest water vapor imagery. Behind the system,
cooler and mostly cloudy conditions persist with a few instability
showers popping up across western Iowa. Expect these to diminish
through the evening with our loss of daytime heating. Some fog
potential is possible overnight as winds begin to subside.

Southerly return flow will bring warmer temperatures into the
region Wednesday while upper-level ridging builds overhead. Highs
by Wednesday should be in the upper 80s to low 90s. A weak
shortwave is forecast to drift across the ridge and into the
region Wednesday night into Thursday aided overnight by a veered
nocturnal low-level jet. Rainfall doesn't necessarily look heavy
at this point, but any additional will aggravate already
saturated soils.

Focus for Thursday turns to heat and humidity as strong warm air
advection takes hold. Ambient temperatures above 100 look likely
near the Kansas/Nebraska border and with dewpoints in the low to mid
70s, heat indices should swell into the 100-110 range generally
along and south of I-80. The only caveat will be residual cloud
cover from overnight/morning convection. Will hoist a heat
advisory for areas along and south of I-80 for Thursday.

.LONG TERM...(Friday night through Tuesday)
Issued at 317 PM CDT Tue Jun 26 2018

The heat will continue through Friday with highs again reaching
into the upper 90s/low 100's south of a frontal boundary that is
forecast to extend from southwest Neb through southwestern
Minnesota. A series of upper level disturbances will move through
southwesterly upper level flow Friday night through Saturday night
and convection is likely to develop along this boundary with the
potential for heavy rain. The front drives south by Sunday morning
with high pressure building overhead for the day.

Additional rain is in the forecast for early next week as a series
of mid-level waves move through the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1227 PM CDT Tue Jun 26 2018

VFR conditions today with sct-bkn fl040-050 with daytime heating.
Northwest surface winds 7 to 15kts becoming light and variable
after 00Z. Some patchy fog possible and included at KOFK for now
after 09Z.

&&

.HYDROLOGY...
Issued at 317 PM CDT Tue Jun 26 2018

Flood warnings continue for portions of northeast Nebraska and along
the Missouri River. Note, only 24-hrs of QPF are factored into
the river forecasts so the current river forecasts do not take
into account any additional precipitation forecast over the
weekend.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from 1 PM to 9 PM CDT Thursday for NEZ052-053-
     066>068-078-088>093.

IA...Heat Advisory from 1 PM to 9 PM CDT Thursday for IAZ069-079-080-
     090-091.

&&

SHORT TERM...Kern
LONG TERM...Kern
AVIATION...Zapotocny
HYDROLOGY...Kern
Hazardous weather outlook, Jun 26, 3:46 PM CDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
346 PM CDT Tue Jun 26 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-271100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
346 PM CDT Tue Jun 26 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Flooding will continue along the Missouri River downstream from
Blair. Flooding is also ongoing across parts of northeast
Nebraska, especially for Logan Creek in Pender, the Elkhorn River
around Winslow and the Shell Creek in Platte county.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

The next chance for thunderstorms is Wednesday night into
Thursday. Additional thunderstorms are possible by Friday night
and especially Saturday into Saturday night.

Flooding will continue to occur along the Missouri River from
Blair southward.

Heat index values should range from 100 to 109 Thursday and
possibly again Friday. A heat advisory is in effect Thursday for
areas along and south of I-80.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not anticipated through Wednesday.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:19 PM CDTAreal Flood AdvisoryOAXDodge3 hr
Jun 25, 7:22 PM CDTAreal Flood WarningOAXDodge3 hr
Jun 25, 8:01 PM CDTAreal Flood WarningOAXBurt, Cuming, Thurston, Wayne3 hr
Jun 25, 8:24 PM CDTAreal Flood WarningOAXWayne6 hr
Jun 25, 9:31 PM CDTRiver Flood WarningOAXDodge56 hr
Jun 25, 9:52 PM CDTAreal Flood WarningOAXPlatte12 hr
Jun 25, 9:58 PM CDTRiver Flood WarningOAXThurston24 hr
Jun 25, 11:11 PM CDTRiver Flood WarningOAXButler, Polk, Seward16 hr
Jun 26, 1:54 AM CDTAreal Flood AdvisoryOAXCuming, Wayne8 hr
Jun 26, 6:10 AM CDTRiver Flood WarningOAXSaunders4 hr
Jun 26, 10:19 AM CDTAreal Flood WarningOAXBurt, Butler, Colfax, Cuming, Dodge, Madison and 6 more9 hr
Jun 26, 10:29 AM CDTRiver Flood WarningOAXWashington3 days
Jun 26, 10:29 AM CDTRiver Flood WarningOAXDouglas, Sarpy3 days
Jun 26, 10:32 AM CDTRiver Flood WarningOAXCuming33 hr
Jun 26, 3:30 PM CDTHeat AdvisoryOAXAntelope, Boone, Butler, Cass, Colfax, Dodge and 17 more3 days
Jun 26, 6:42 PM CDTAreal Flood WarningOAXBurt, Colfax, Cuming, Dodge, Madison, Platte and 5 more12 hr

Nearby

Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.